Flash Flood, Perry
- When
- July 27, 4:45 PM CST to 8:15 PM CST
- Where
- Perry County, 0.73 mi N of Brewer to 0.62 mi N of Brewer
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.790, -89.922
Water was flowing over Highway 61 at M Highway.
Isolated small clusters of thunderstorms formed during the heat of the afternoon. A 500 mb trough digging southeast across the Great Lakes region forced a cold front southeastward into southern Illinois by evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated small clusters of thunderstorms formed during the heat of the afternoon. A 500 mb trough digging southeast across the Great Lakes region forced a cold front southeastward into southern Illinois by evening. The storms ahead of this front produced locally heavy rain and isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 2:27 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 327 PM CDT Mon Jul 27 2020 .SHORT TERM...(Tonight through Wednesday night) Issued at 327 PM CDT Mon Jul 27 2020 The tail end of an MCS moved across the I-64 corridor, and has substantially cooled the air mass there. It has also made it hard to discern where exactly the cold front is located. We originally figured the storms would move into the area off of the cold front late this afternoon, but that does not seem likely at this point. We do have some scattered convection on a convergence zone running from just north of CGI to near OWB. The outflow boundary from the MCS is about to catch up to the convergence zone and that may lead to an uptick in convection over the EVV to OWB areas in the next hour or so. Otherwise, figure that most of the convection through early evening will be along and south of the convergence zone/outflow boundary. This zone will make slow southward progress as individual showers and thunderstorms move more to the east. Coverage does not seem high enough to cause any major flooding concern, but individual storms may temporarily tax drainage systems. The latest guidance continues to indicate that the convection will wither with time tonight, and may not reach the southern border of the region. Thunder has been hard to get so far this afternoon, and see no reason to hold onto it beyond 06Z. The focus for convection Tuesday will be on the cold front or any outflow boundaries that remain over the region. However, the wind forecast would suggest that they will be mostly south of the area by mid-morning. Unfortunately we may still have enough residual low-level moisture to allow for scattered showers and thunderstorms, especially near the AR/TN borders. The northern third of the region should be dry and less hot and humid. Late Tuesday night and Wednesday winds are expected to return from the south and that should result in an increase in low-level moisture with surface dewpoints climbing back well into the 70s. The result will be increasing PoPs from the southwest. We may be a bit ahead of the curve with the increase. A trough aloft will begin to impact the region later Wednesday and especially Wednesday night, and that is when the likely or better PoPs and potential for heavier rains should begin in earnest. .LONG TERM...(Thursday through Monday) Issued at 327 PM CDT Mon Jul 27 2020 At this time, the 12Z medium range models appeared to be in somewhat better agreement with the flow pattern overall. More shower and tstm activity is expected to continue expanding into the PAH forecast area from the west on Thu as a surface low develops along the existing surface frontal boundary, in response to a lobe of mid level shortwave energy southwest of a mid level low rotating through southeastern Canada. The west-to-east frontal boundary will remain in the area through the week, acting as a trigger for continued deep moist convection in one location or another. Yet another mid level disturbance is progged to dig into the central Plains by early in the weekend, adding to the rather wet pattern as it induces another surface low across our region. If we were to pick two peaks of probability for rainfall, they would be Wed night/Thu, and Sat. The latest NBM blend more or less suggested this. There should be a drying trend late Sun as cyclonic flow aloft and high surface pressure takes over. Whether it is cooler, somewhat drier air moving into our region, lower mid level heights, or just increased pcpn and cloud cover, this pattern will be conducive to cooler daytime and overnight temps, with highs in the 80s and lows eventually dipping into the 60s especially by Mon. && .AVIATION... Issued at 1241 PM CDT Mon Jul 27 2020 Low confidence forecast. Have TSRA mentioned in a TEMPO for the next few hours at KMVN, KEVV, and KOWB, and later this afternoon and evening just a VCTS at KCGI and KPAH. Looks like most of the convective activity may be done by 00Z, but will linger the VCTS in the south well into the evening just be safe. The front will not have much of a push, so just went with variable winds. A light north wind should develop at most sites by mid- morning Tuesday. Ahead of it this afternoon west southwest winds will gust 15-20kts at times. There is some signal for MVFR ceilings to develop behind the front late tonight into the morning, but confidence is just too low to mention in the forecast at this time. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...DB AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 332 PM CDT Mon Jul 27 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 332 PM CDT Mon Jul 27 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A chance of thunderstorms is forecast through midnight. Locally heavy rainfall, lightning and gusty winds can be expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A chance of thunderstorms is forecast each day from Tuesday through Sunday. Locally heavy rainfall, lightning and gusty winds will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
Special Weather Statement
National Weather Service Paducah KY
349 PM CDT Mon Jul 27 2020
INZ087-088-KYZ019-272115-
Warrick IN-Spencer IN-Daviess KY-
349 PM CDT Mon Jul 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WARRICK...
SOUTHWESTERN SPENCER AND NORTHWESTERN DAVIESS COUNTIES UNTIL 415 PM
CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanley, or 10 miles northwest of Owensboro, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Owensboro, Eureka and Stanley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3781 8711 3778 8730 3779 8730 3780 8731
3781 8730 3784 8732 3790 8730 3791 8734
3793 8737 3797 8717
TIME...MOT...LOC 2049Z 262DEG 9KT 3784 8726
ATLSpecial Weather Statement
National Weather Service Paducah KY
514 PM CDT Mon Jul 27 2020
MOZ076-272245-
Perry MO-
514 PM CDT Mon Jul 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY COUNTY UNTIL
545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Perryville, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Altenburg and Frohna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3777 8967 3775 8966 3775 8962 3771 8958
3769 8952 3764 8952 3760 8964 3760 8976
3773 8977
TIME...MOT...LOC 2214Z 259DEG 12KT 3765 8977
ATLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 0.25 W REED 37.85N 87.36W
07/27/2020 HENDERSON KY EMERGENCY MNGR
4 POWER POLES DOWN ABOUT A QUARTER MILE WEST
OF REED ON HWY 60.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2.5 SW REED 37.83N 87.39W
07/27/2020 HENDERSON KY EMERGENCY MNGR
1 TREE DOWN.
&&Special Weather Statement National Weather Service Paducah KY 542 PM CDT Mon Jul 27 2020 ILZ084-272315- Jackson IL- 542 PM CDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL 615 PM CDT... At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over Cedar Lake Area, or 7 miles south of Carbondale, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carbondale, Cedar Lake Area and Makanda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3760 8915 3760 8933 3765 8932 3772 8915 TIME...MOT...LOC 2241Z 253DEG 17KT 3762 8927 ATL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD BREWER 37.78N 89.93W
07/27/2020 PERRY MO TRAINED SPOTTER
WATER FLOWING OVER HWY 61 AT M ROAD.
&&The St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 flash flood. Local standard time, as filed.
Water was flowing over Highway 61 at M Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905608.